Montana, 2012Winter Storm in Montana, April 27 to 29, 2012
April 27 to 29, 2012 · NWS BYZ · 1 event in 1 county or zone
A strong, Spring storm system brought heavy snow to the Crazy Mountains in South Central Montana. In addition, strong gusty northwest winds brought considerable blowing and drifting snow which resulted in reduced visibilities.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong, Spring storm system brought heavy snow to the Crazy Mountains in South Central Montana. In addition, strong gusty northwest winds brought considerable blowing and drifting snow which resulted in reduced visibilities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 26, 8:25 PM MST, 5 hours 35 minutes earlier.
Area forecast discussion, Apr 26, 8:25 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
925 PM MDT THU APR 26 2012
.SHORT TERM...VALID FOR FRI AND SAT...
SOME GENERALLY WEAK CONVECTION NOTED THIS EVENING MAINLY NORTH AND
EAST OF BILLINGS SINCE SUNSET. ANOTHER AREA OF SHOWERS AND
EMBEDDED THUNDER EXISTS IN EAST CENTRAL WYOMING LIFTING NORTHWARD.
ELEVATED INSTABILITY WILL REMAIN ACROSS OUR EAST INTO THE
OVERNIGHT HOURS...SO WITH INCREASINGLY DIFFLUENT FLOW ALOFT COULD
SEE SOME WEAK CONVECTION ACROSS OUR EAST THROUGH MIDNIGHT AND
BEYOND. TO THE WEST...VERY DYNAMIC PACIFIC TROF IS PUSHING FROM
WA/OR INTO ID NOW. SOME ITEMS OF NOTE. PRECIPITABLE WATERS ON THE
ORDER OF 150-240 PERCENT OF NORMAL ACROSS OUR REGION AS AIRMASS
BECAME FLOODED WITH A SUBTROPICAL MOISTURE PLUME OVER THE PAST 1-2
DAYS. SO UNDERSTANDABLY THE UPSTREAM PCPN IN IDAHO HAS BEEN
MODERATE TO HEAVY THIS EVENING. ALSO OF NOTE IS DIFFLUENT REGION
EXTENDING FROM EASTERN WA TO EAST/CENTRAL NV...AND THIS SOUTHERN
EXTENT SEEMS TO GIVE CREDENCE TO MODELS RECENT TREND SOUTH WITH
THE EVOLUTION OF THE UPPER LOW OVER THE NEXT COUPLE DAYS. THIS
WOULD SUPPORT HIGH CHANCES OF PCPN ONCE TROWAL KICKS IN FRI NITE
INTO SUN.
STRONG FORCING WILL SPREAD INTO OUR WEST LATER TONIGHT SO EXPECT
SHOWERS TO BECOME MUCH MORE WIDESPREAD AFTER MIDNIGHT...REACHING
THE BILLINGS AREA IN THE 10-14Z TIME FRAME...AND EASTERN PARTS
THEREAFTER. HAVE ADJUSTED POPS DOWN IN OUR CENTRAL AND EAST PARTS
THIS EVENING TO ACCOUNT FOR CURRENT TRENDS. COLD ADVECTION WILL BE
SUBSTANTIAL BEHIND THE BAROCLINIC ZONE LATER TONIGHT. AS A RESULT
PCPN OVER OUR WESTERN MTNS WILL GO FROM RAIN TO SNOW AS SNOW
LEVELS CRASH. WOULD NOT BE SURPRISED TO SEE A MIX WITH SNOW DOWN
TO LIVINGSTON EARLY TOMORROW AS WELL. STRONG MID TO UPPER LEVEL
FORCING WILL BE AT LEAST SOMEWHAT OFFSET BY DOWNSLOPE FLOW IN THE
SUB 10KFT LAYER BEHIND THE SFC COLD FRONT. THIS INCLUDES
BILLINGS...SO EXPECT BEST CHANCE OF PCPN WITH THE PASSAGE OF THE
MID LEVEL BAROCLINIC ZONE ITSELF...WITH DOWNSLOPING GUSTY WEST
WINDS TAKING OVER TOMORROW MORNING IN WEST TO CENTRAL PARTS...AND
HEAVIER PCPN SHIFTING TO THE NORTH AND EAST. THAT BEING SAID...
HINTS OF WEAK SFC TROF LINGERING INTO CENTRAL IDAHO...BEHIND THE
MAIN COLD FRONT AND ASSOCIATED WITH TROF AXIS PUSHING INTO WESTERN
IDAHO...MAY HELP TO LIMIT DOWNSLOPE FLOW FOR A TIME EARLY
TOMORROW. OVERALL EVOLUTION OF THIS LOW IS STILL IN QUESTION SO
WILL NEED TO MONITOR CLOSELY.
JKL
PREVIOUS DISCUSSION...
FRIDAY ONE UPPER LOW SHIFTS TO THE IDAHO MONTANA WYOMING TRIPLE
POINT WHILE A WEAKER SYSTEM WITH SUBTROPICAL MOISTURE ROTATES INTO
NEBRASKA. MOST DYNAMIC FLOW SHIFTS TO EASTERN MONTANA AND WITH
SURFACE TROUGH RESIDING ALONG A GILLETTE TO HAVRE AXIS EXPECT
HEAVIEST RAIN TO BE EAST OF THIS LINE BUT MANY AREAS WILL SEE
SHOWER ACTIVITY AS MOISTURE IN AIRMASS DEEPENS. GFS AND ECMWF HINT
AT A BIT OF DRY SLOTTING FOR BILLINGS AND OTHER PORTIONS OF SOUTH
CENTRAL MONTANA SO WILL HAVE TO WATCH FOR AN OPPORTUNITY TO FINE
TUNE THE FAVORED AREAS FOR MOISTURE IN LATER FORECASTS. WESTERN
MOUNTAINS SEE PRECIPITATION BECOME A BIT LESS DYNAMIC DURING THE
DAY ON FRIDAY BUT A NORTHERLY FLOW AROUND THE UPPER LOW RETURNS ON
FRIDAY NIGHT. SNOWFALL FOR THE MOUNTAINS IS TRICKY...WITH WARM
TEMPERATURES AND WARM GROUND SLOWING INITIAL ACCUMULATIONS AND
THEN PRECIPITABLE WATERS DECREASE FRIDAY AND FRIDAY NIGHT AS THE
EASTERN MONTANA - DAKOTA PRECIPITATION BAND GETS GOING. HAVE ABOUT
8 TO 12 INCHES THROUGH SATURDAY FOR THE MOUNTAINS AND WILL NOT
ISSUE ANY WINTER HIGHLIGHTS AT THIS TIME DUE TO SLOW
ACCUMULATIONS.
FRIDAY NIGHT UPPER LOW SHIFTS INTO SOUTHWEST SOUTH DAKOTA ALLOWING
THE MOISTURE TO WRAP AROUND INTO SOUTH CENTRAL MONTANA AND WILL
HAVE TO WATCH THIS PERIOD FOR A CHANCE OF SNOW FOR THE FOOTHILLS.
AGAIN PRECIPITABLE WATERS ARE LOWER SO NOT SURE ABOUT
ACCUMULATIONS. FURTHER EAST...SOME SNOW MAY MIX IN WITH THE RAIN
BUT 805 MB TEMPERATURES DO NOT LOOK COLD ENOUGH FOR ACCUMULATIONS
FOR THE LOWER ELEVATIONS.
SATURDAY THE LOW IS EXPECTED TO CHANGE POSITION VERY LITTLE SO
SAME LOCATIONS COULD BE FAVORED FOR PRECIPITATION. BIG HORN
MOUNTAINS BECOME A BIT MORE FAVORED AS FLOW ALOFT BECOMES MORE
UPSLOPE SO WILL BE WATCHING THIS AREA FOR A POSSIBLE WINTER
WEATHER HIGHLIGHT. ELSEWHERE THE LOW LEVEL FLOW IS WEAKENING A BIT
SO UPSLOPE SHOULD NOT BE AS STRONG BUT CYCLONIC FLOW ALOFT AND
DEEP MOISTURE SHOULD MAKE IT EASY TO GET SHOWER ACTIVITY WITH SOME
WEAK OROGRAPHIC FORCING. LOOKS LIKE A COOL DAY WITH TEMPERATURES
REMAINING IN THE 40S AND WIND AND RAIN MAKING IT FEEL EVEN COOLER.
IT IS IMPORTANT TO NOTE THAT MODELS NOT IN EXACT AGREEMENT ON
TRACK OF SYSTEM WITH SOME MODELS TRENDING THE SYSTEM A BIT FURTHER
NORTH WHICH WOULD YIELD A GENERALLY DRIER PATTERN FOR SOUTHERN
MONTANA AND NORTHERN WYOMING. A SIGNIFICANT COOL DOWN WITH SOME
MOISTURE IS CERTAIN...BUT HOW WIDESPREAD HALF TO AN INCH OF
RAINFALL AMOUNTS WILL BE IS YET TO BE DETERMINED. BORSUM
.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...
SMALL DIFFERENCES CONTINUED IN THE HANDLING OF THE CUTOFF UPPER LOW
IN THE MODELS FOR SUN...HOWEVER THERE WAS GENERAL AGREEMENT IN
MOVING THE LOW TO THE N DURING THE DAY. SPLIT THE SUN POP GRID TO
SHOW A DECREASING TREND IN POPS THROUGH THE DAY. AREAS W OF ROUNDUP
TO KBIL TO PRYOR MAY HAVE A MIX OF RAIN AND SNOW SUN MORNING WITH
LITTLE SNOW ACCUMULATION. THE UPPER LOW WILL LIFT OFF TO THE NE SUN
NIGHT AND A WEAKLY CYCLONIC FLOW WILL OVERTAKE THE AREA THROUGH TUE.
THE GFS HAS TRENDED WEAKER WITH THE MON NIGHT/TUE DISTURBANCE OVER
THE LAST FEW RUNS. MEANWHILE THE TIMING OF A DISTURBANCE ON THE
ECMWF FOR WED HAD CHANGED WITH THE LATEST RUN...AND THE LATEST GFS
NOW HAD A STRONG DISTURBANCE OVER THE REGION ON WED. THUS THERE WAS
UNCERTAINTY IN THE TIMING AND STRENGTH OF WAVES MOVING THROUGH THE
FLOW. MODEL DIFFERENCES CONTINUED THROUGH THU NIGHT.
KEPT LINGERING POPS OVER THE NE ZONES FOR THE DEPARTING SYSTEM SUN
NIGHT AND HAD MOUNTAIN POPS FOR INCOMING PACIFIC MOISTURE. THE
PACIFIC MOISTURE WILL BRING A LOW CHANCE OF PRECIPITATION TO THE
AREA FROM ROUNDUP TO KBIL W AND OVER THE MOUNTAINS ON MON. KEPT
CHANCE POPS OVER THE AREA MON NIGHT FOR NOW...AND HAD SLIGHT CHANCES
OVER MOST OF THE REGION TUE AND TUE NIGHT. HAD POPS MAINLY OVER THE
MOUNTAINS FOR THE REST OF THE PERIOD. THE FORECAST WILL BE SUBJECT
TO CHANGE AS THE TIMING AND STRENGTH OF THE VARIOUS WAVES BECOMES
MORE CERTAIN.
MADE JUST A FEW TEMPERATURE ADJUSTMENTS THROUGH THE PERIOD. WILL
HAVE ABOVE NORMAL TEMPERATURES FROM MON ONWARD. ARTHUR
&&
.AVIATION...
STRONG SOUTHEAST WINDS SUSTAINED OVER 30 KT WITH HIGHER GUSTS
WILL CONTINUE ACROSS SOUTHEASTERN MT OVERNIGHT. SCATTERED SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO MOVE UP FROM THE SOUTH THROUGH
08Z BEFORE A COLD FRONT MOVES IN FROM THE WEST AND SPREADS ACROSS
THE FORECAST AREA. LOOK FOR VFR CEILINGS THIS EVENING...BUT FOR A
CHANCE OF MVFR CEILINGS BY 12Z AT KLVM AND KMLS AS AREAS OF
SHOWERS OR LIGHT RAIN INCREASE. MOUNTAINS WILL BE OBSCURED WITH
RAIN CHANGING TO SNOW LATER TONIGHT. BT
&&
.PRELIMINARY POINT TEMP/POPS...
FRI SAT SUN MON TUE WED THU
-----------------------------------------------------------
BIL 045/052 036/050 035/058 039/064 043/067 044/066 045/070
78/W 66/R 42/W 12/W 32/W 21/B 11/B
LVM 036/046 031/047 028/054 034/060 037/066 038/061 038/066
97/W 66/R 42/W 23/W 32/W 22/W 12/W
HDN 045/054 036/052 034/061 037/067 041/067 041/067 041/072
68/W 56/R 33/W 11/B 32/W 21/B 11/B
MLS 046/053 038/053 036/060 038/068 042/067 043/070 045/073
48/R 66/R 33/W 21/B 32/W 11/B 11/B
4BQ 048/052 034/054 033/062 036/068 040/067 040/068 042/072
48/R 54/R 32/W 21/B 32/W 22/W 11/B
BHK 044/049 034/047 033/055 035/066 040/064 039/066 040/070
49/R 66/R 33/W 21/B 22/W 11/B 11/B
SHR 044/049 031/050 030/058 034/065 038/065 040/065 041/070
57/W 44/R 32/W 11/B 42/W 22/W 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 6 AM MDT FRIDAY FOR ZONES
33-37.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Apr 26, 5:23 PM MST, 8 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
623 PM MDT THU APR 26 2012
MTZ028>042-056>058-063>068-WYZ098-099-280030-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
623 PM MDT THU APR 26 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
VERY STRONG SOUTHEAST WINDS WILL CONTINUE EAST OF A MILES CITY TO
BROADUS LINE. EXPECT GUSTS OF 40 TO 50 MPH WITH ISOLATED STRONGER
GUSTS TO NEAR 60 MPH IN THE BAKER AREA. DRIVERS OF HIGH PROFILE
VEHICLES SHOULD USE CAUTION AS STRONG CROSSWINDS ARE EXPECTED IN
THIS AREA THROUGH TONIGHT...INCLUDING HIGHWAYS 12 AND 212.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A MAJOR WEATHER CHANGE WILL OCCUR BY FRIDAY AS A STRONG BUT SLOW
MOVING STORM SYSTEM MEANDERS OVER THE AREA. HIGH TEMPERATURES
WILL BE MAINLY IN THE 50S FRIDAY...NEARLY 30 DEGREES COOLER THAN
IN RECENT DAYS. SIGNIFICANT PRECIPITATION IS POSSIBLE ACROSS THE
AREA. RAIN MAY MIX WITH SNOW FRIDAY NIGHT INTO SATURDAY MORNING IN
THE LOWER ELEVATIONS...WITH LIGHT SNOW ACCUMULATIONS POSSIBLE IN
THE FOOTHILLS AND ACCUMULATING SNOW IN THE MOUNTAINS.
RANCHING INTERESTS SHOULD TAKE PRECAUTIONS TO PROTECT YOUNG
LIVESTOCK FROM THE COLD WET AND WINDY CONDITIONS EXPECTED FRIDAY
INTO THE WEEKEND.
THERE IS STILL A GOOD DEAL OF UNCERTAINTY WITH THE TRACK OF THIS
SYSTEM WHICH WILL HAVE A BIG IMPACT ON THE FORECAST. THOSE WITH
OUTDOOR OR TRAVEL PLANS FRIDAY INTO THE WEEKEND SHOULD CHECK THE
FORECAST FREQUENTLY FOR ANY CHANGES WITH THIS STRONG SPRING STORM
SYSTEM.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Winter Storm, Crazy Mountains
- When
- April 27, 2:00 AM MST to April 29, 10:00 AM MST
- Where
- Crazy Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 45.923, -110.104 (the zone’s center; the record gives no point)
South Fork Shields Snotel received 21 inches of snow while Porcupine Snotel received 17 inches of snow.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, April 27, 20128 injured · $1.1 million · EF2 · 6 events
- Frost and Freeze in Michigan, April 27 to 29, 2012$100 million · 7 events
- Frost and Freeze in Michigan, April 27, 2012$21 million · 16 events
- Tornado and Hail in Kansas, April 27, 2012$1.1 million · EF0 · 9 events
- Frost and Freeze in New York, April 27 to 30, 201269 events
- Tornado and Flash Flooding in Missouri, April 27 to 30, 2012$10,000 · EF0 · 26 events
- Hail and Damaging Winds in South Carolina, April 27, 2012$21,000 · 1 in hail · 9 events
- Tornadoes and Hail in Kansas, April 27, 2012$2,000 · EF0 · 23 events
- High Wind in Wyoming, April 27, 201253 kt wind · 22 events
- Frost and Freeze in New York, April 27 to 28, 201217 events
- Hail in North Carolina, April 27 to 30, 20122 in hail · 12 events
- Hail and Damaging Winds in South Carolina, April 27, 20122 in hail · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369090.